Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Bismarck, ND

August 5, 2017Hettinger County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 5, 2017, 3:59 PM MDT for Hettinger County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 3:59 PM MDT (21:59 UTC)
Expired
Aug 5, 2017, 4:45 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS83 KBIS 052159
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
359 PM MDT SAT AUG 5 2017
 
NDZ041-044-052245-
Hettinger ND-Adams ND-
359 PM MDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HETTINGER AND
NORTHEASTERN ADAMS COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, a strong thunderstorm was located near Regent, or 7
miles west of Mott, moving southeast at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott and Regent. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4638 10263 4645 10250 4634 10211 4621 10217
      4611 10244
TIME...MOT...LOC 2158Z 307DEG 11KT 4637 10249 

$$

HAMILTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:48 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 5, 1:48 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
248 PM CDT Sat Aug 5 2017

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Aug 5 2017

The main focus for the short term is showers and thunderstorms
tonight and tomorrow.

Northwest flow aloft continues to bring upper level waves out of
southern Canada. In response to the upper level pattern a surface
trough continues to develop across eastern Montana.
Therefore...the main focus for showers and thunderstorms will be
across western North Dakota. The majority of precipitation should
fall in showers, however, there seems to be enough instability and
steep enough lapse rates to create some embedded thunderstorms.

As the wave shifts of the southeast this evening the greatest
threat for showers and thunderstorms will also shift southeast and
include portions of southern North Dakota.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Aug 5 2017

Cooler than normal temperatures and occasional chances for
showers and thunderstorms highlight the long term.

Chances for precipitation remain through the weekend as trough
settles over the area and opens keeping broad cyclonic flow nearby.
Higher chances remain over western and southern locations.

Off and on chances for showers and thunderstorms will continue
through the next week as northwest flow aloft dominates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 139 PM CDT Sat Aug 5 2017

Light rain showers with a few thunderstorms will continue across
western and most of central North Dakota through the day and into
the evening. MVFR conditions in precipitation is possible.
Localized MVFR ceilings may develop over southwest North Dakota
tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Aug 5, 1:34 PM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
234 PM CDT Sat Aug 5 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
234 PM CDT Sat Aug 5 2017 /134 PM MDT Sat Aug 5 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous rain showers with a few thunderstorms are expected today.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An occasional chance for a thunderstorm is in the forecast Sunday
through Friday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Aug 5, 3:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
359 PM MDT SAT AUG 5 2017

NDZ041-044-052245-
Hettinger ND-Adams ND-
359 PM MDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HETTINGER AND
NORTHEASTERN ADAMS COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, a strong thunderstorm was located near Regent, or 7
miles west of Mott, moving southeast at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott and Regent.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4638 10263 4645 10250 4634 10211 4621 10217
      4611 10244
TIME...MOT...LOC 2158Z 307DEG 11KT 4637 10249

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:04 PM MDTSpecial Weather StatementBISAdams41 min
Aug 5, 5:14 PM MDTSevere Thunderstorm WarningBISAdams46 min

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.